Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 4, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Jan 21, 2012, 11:01 AM CST for Mellette County, Todd County, Tripp County, South Dakota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2012, 11:01 AM CST (17:01 UTC)
- Expired
- Jan 21, 2012, 3:44 PM CST
- In force
- 5 hr
- Issued by
- NWS Rapid City, SD
Counties Mellette County, SD, Todd County, SD, Tripp County, SD
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 5.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
244 WWUS73 KUNR 211701 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1001 AM MST SAT JAN 21 2012 ...VERY WINDY ACROSS SOUTH CENTRAL SOUTH DAKOTA TODAY... .STRONG SOUTHERLY WINDS WILL OCCUR OVER SOUTH CENTRAL SOUTH DAKOTA TODAY. DUE TO A TIGHT PRESSURE GRADIENT ASSOCIATED WITH A WARM FRONT MOVING INTO THE AREA. SDZ046-047-049-220100- /O.NEW.KUNR.WI.Y.0004.120121T1701Z-120122T0100Z/ MELLETTE-TODD-TRIPP- INCLUDING THE CITIES OF...WHITE RIVER...MISSION...WINNER 1101 AM CST SAT JAN 21 2012 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. * VERY WINDY CONDITIONS...WITH SOUTHERLY WINDS OF 20 TO 30 MPH AND GUSTS OVER 45 MPH WILL BE OBSERVED ACROSS SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS AFTERNOON. * THE GUSTY WINDS MAY MAKE DRIVING DIFFICULT...ESPECIALLY FOR PERSONS DRIVING LIGHTWEIGHT OR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
1 follow-up statement
376 WWUS73 KUNR 212144 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 244 PM MST SAT JAN 21 2012 .A COLD FRONT WILL CROSS THE AREA TONIGHT FOLLOWED BY GUSTY NORTHWEST WINDS. THE STRONGEST WINDS...WITH GUSTS TO 60 MPH...WILL BE FOUND OVER THE EASTERN FOOTHILLS AND ON THE ADJACENT PLAINS. SDZ046-047-049-220700- /O.CAN.KUNR.WI.Y.0004.000000T0000Z-120122T0100Z/ /O.NEW.KUNR.WI.Y.0005.120122T0800Z-120123T0100Z/ MELLETTE-TODD-TRIPP- INCLUDING THE CITIES OF...WHITE RIVER...MISSION...WINNER 344 PM CST SAT JAN 21 2012 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 7 PM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 7 PM CST SUNDAY. * VERY WINDY CONDITIONS WILL DEVELOP BEHIND A COLD FRONT TONIGHT. * NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH ARE EXPECTED FROM LATE TONIGHT THROUGH SUNDAY. * IN ADDITION TO THE WIND...OCCASIONAL LIGHT SNOW IS EXPECTED...WHICH CREATE GREATLY REDUCED VISIBILITY AT TIMES DUE TO BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$ SDZ026-030-031-074-220700- /O.NEW.KUNR.HW.W.0001.120122T0700Z-120123T0100Z/ RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS- HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA 244 PM MST SAT JAN 21 2012 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST SUNDAY. * STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND A COLD FRONT TONIGHT. * NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE EXPECTED LATE TONIGHT BEHIND THE COLD FRONT. * THE STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH THE DAY ON SUNDAY. * IN ADDITIONAL TO THE STRONG WIND...PERIODS OF LIGHT SNOW ARE EXPECTED WHICH WILL CREATE GREATLY REDUCED VISIBILITY AT TIMES IN BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ044-220700- /O.NEW.KUNR.WI.Y.0005.120122T0800Z-120123T0100Z/ BENNETT- INCLUDING THE CITY OF...MARTIN 244 PM MST SAT JAN 21 2012 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 6 PM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 6 PM MST SUNDAY. * VERY WINDY CONDITIONS WILL DEVELOP BEHIND A COLD FRONT TONIGHT. * NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH ARE EXPECTED FROM LATE TONIGHT THROUGH SUNDAY. * IN ADDITION TO THE WIND...OCCASIONAL LIGHT SNOW IS EXPECTED...WHICH CREATE GREATLY REDUCED VISIBILITY AT TIMES DUE TO BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jan 21, 3:29 AM CST, 7 hours 32 minutes earlier.
Area forecast discussion, Jan 21, 3:29 AM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
229 AM MST SAT JAN 21 2012
.DISCUSSION...09Z SURFACE ANALYSIS HAD WARM FRONT FROM CENTRAL MT
TO THE BLACK HILLS TO NORTHEAST CO. WARM FRONT IS STARTING TO
SLOWLY MOVE EAST AS PRESSURE FALLS INTENSIFY OVER WESTERN ND/SD.
WATER VAPOUR HAD BUILDING UPPER RIDGE OVER THE ROCKIES...WHICH
WILL MOVE OVER THE CWA TODAY. THIS SHOULD PUSH WARM FRONT SLOWLY
EAST...SLOWER THAN PREVIOUSLY THOUGHT. SNOW COVER OVER FAR
NORTHWEST THROUGH SOUTH CENTRAL SD WILL RETARD MOVEMENT
SOMEWHAT...EVEN WITH A DEVELOPING 50KT 850MB JET ACROSS THE EAST
BY EVENING. UPPER TROUGH IN THE PACIFIC NORTHWEST WILL QUICKLY
MOVE INTO THE ROCKIES BY AFTERNOON BRINGING CHANCES FOR PRECIPITATION
OVER WESTERN PORTIONS OF THE CWA. LOW CONFIDENCE IN TEMPERATURE
FORECAST TODAY. SNOW COVER OVER SOUTH CENTRAL SD SHOULD PREVENT
850MB WINDS FROM MIXING FULLY AND THUS WILL CALL IT WINDY FOR NOW.
TONIGHT...UPPER TROUGH MOVES INTO THE PLAINS STATES WITH MAIN
ENERGY SPLITTING OFF INTO THE SOUTHERN PLAINS...BUT STILL A GOOD
CHUNK MOVING INTO THE NORTHERN PLAINS. LOW PRESSURE DEVELOPS FROM
SOUTHERN SK INTO WESTERN NE. BEST QG-FORCING TO OUR SOUTH...BUT
FRONTOGENETIC FORCING AS WELL AS ISENTROPIC UPGLIDE SHOULD BRING A
BAND OF PRECIPITATION THROUGH THE CWA TONIGHT. FORECAST SOUNDINGS
SUGGEST -FZRA POSSIBLE IN FAR NORTHWEST SD AS LEFTOVER SNOW COVER
ALLOWS TEMPERATURES TO DROP BELOW 0C. PRECIPITATION WILL START AS
-RA THIS EVENING OVER REST OF CWA...BUT SHOULD BE ALL SNOW LATE
TONIGHT AS COLD FRONT DROPS INTO THE CWA BEHIND SURFACE LOW. A 6
HOUR PERIOD OF POTENTIAL UPSLOPE ENHANCEMENT LIKELY OVER THE
NORTHERN BLACK HILLS FROM 06Z- 12Z SUNDAY...SO 2-4 INCHES POSSIBLE
GIVEN AVAILABLE MOISTURE.
SUNDAY...TIGHT GRADIENT BEHIND COLD FRONT EXPECTED WITH 50KT 850MB
NORTHWEST WINDS ON THE SD PLAINS AND COLD AIR ADVECTION. BEST
ISALLOBARIC FORCING WEST/SOUTH OF THE CWA...BUT STEEP LOW LEVEL
LAPSE RATES AND SUBSIDENCE BEHIND COLD FRONT SHOULD ENHANCE
DOWNWARD MOMENTUM TRANSFER. WILL LIKELY NEED A WIND ADVISORY OVER
PORTIONS OF THE CWA. PRECIPITATION SHOULD END FROM NORTHWEST TO
SOUTHEAST.
GIVEN THE POTENTIAL FOR -FZRA IN THE NORTHWEST TONIGHT AND THEN
BLOWING SNOW SUNDAY...WILL HOIST WINTER WEATHER ADVISORY FOR
COMBINATION EVENT. ANY GLAZE TONIGHT SHOULD BE THIN ENOUGH TO BE
OVERCOME BY STRONG WINDS SUNDAY. BLOWING SNOW WILL BE A
COMBINATION OF CURRENT SNOW COVER AND ANY NEW ACCUMULATION THROUGH
SUNDAY.
SUNDAY NIGHT/MONDAY...SHORTWAVE RIDGE BUILDS INTO THE CWA WITH
CLEARING/DRYING/LESS WIND.
MONDAY NIGHT...APPROACH OF NEXT UPPER TROUGH CALLS FOR LOW
POPS...ALTHOUGH BEST ENERGY AGAIN SPLITS TO OUR SOUTH.
EXTENDED...MILDER WEATHER WILL CONTINUE ACROSS THE AREA FOR THE
MIDDLE AND LATTER PARTS OF NEXT WEEK AS WESTERLY FLOW ALOFT REMAINS
OVER THE REGION. TEMPERATURES WILL GENERALLY REMAIN SLIGHTLY ABOVE
AVERAGE THROUGH THE PERIOD. A SERIES OF DISTURBANCES WILL PASS
THROUGH THE REGION DURING THIS TIME...BRINGING SOME CLOUDINESS AND
OCCASIONAL GUSTY WINDS...MAINLY TO WESTERN PORTIONS OF THE AREA. THE
BEST CHANCES FOR LIGHT PRECIPITATION AT THIS POINT LOOKS TO BE LATE
THURSDAY INTO THURSDAY NIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES
THROUGH THE NORTHERN PLAINS.
&&
.AVIATION...12Z TAFS
WARM FRONT WILL PUSH EAST-NORTHEAST ACROSS THE SOUTH DAKOTA PLAINS
THIS MORNING WITH GUSTY SOUTH-SOUTHWEST WINDS INCREASING ACROSS
NORTHEAST WYOMING AND THE BLACK HILLS. AS THE WARMER AIR OVERRIDES
THE COLDER AIR NORTH AND EAST OF THE BLACK HILLS LATER THIS
MORNING...SHALLOW INVERSION WILL RESULT IN LOW LEVEL WIND SHEAR.
EVENTUALLY...THE GUSTY SOUTHWEST WINDS WILL SPREAD ACROSS SOUTHWEST
AND SOUTH CENTRAL SOUTH DAKOTA BY EARLY AFTERNOON. SCATTERED RAIN
SHOWERS WILL DEVELOP ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH
DAKOTA THIS AFTERNOON. SHOWERS WILL BECOME MORE WIDESPREAD
TONIGHT...AND MIX WITH SNOW IN THE HIGHER ELEVATIONS OF NORTHEAST
WYOMING AND THE BLACK HILLS. RAIN/SNOW/FREEZING RAIN WILL BE
POSSIBLE ACROSS FAR NORTHWEST SOUTH DAKOTA TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
SUNDAY FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-PERKINS-
ZIEBACH.
WY...NONE.
&&
SHORT TERM...HELGESON
LONG TERM....15
AVIATION...15Hazardous weather outlook, Jan 21, 5:57 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 457 AM MST SAT JAN 21 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 457 AM MST (557 AM CST) SAT JAN 21 2012 ...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY AFTERNOON FOR NORTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED THIS AFTERNOON OVER PORTIONS OF NORTHEASTERN WYOMING AND THE BLACK HILLS. FOR TONIGHT...LIGHT FREEZING RAIN AND SNOW IS EXPECTED OVER FAR NORTHWESTERN SOUTH DAKOTA. LIGHT ACCUMULATIONS OF GLAZE WILL CAUSE HAZARDOUS TRAVEL AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE THROUGH THE AREA EARLY SUNDAY. BEHIND IT... NORTHWEST WINDS WILL INCREASE TO 20 TO 40 MPH WITH GUSTS AROUND 50 MPH AT TIMES. AREAS OF BLOWING SNOW ARE EXPECTED OVER FAR NORTHWESTERN SOUTH DAKOTA REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:03 AM CST | Winter Weather Advisory | UNR | Bennett, Butte, Haakon, Harding, Jackson, Meade and 6 more | 38 hr |
| Jan 21, 3:30 PM CST | Winter Storm Warning | UNR | Butte, Custer, Harding, Lawrence, Meade, Pennington and 1 more | 22 hr |
| Jan 21, 3:44 PM CST | High Wind Warning | UNR | Custer, Pennington | 24 hr |
| Jan 21, 3:44 PM CST | Wind Advisory | UNR | Bennett, Mellette, Todd, Tripp | 13 hr |
Nearby
Wind Advisories in South Dakota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.